Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2018, 7:09 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 7:09 PM MDT (01:09 UTC)
- Expired
- Jul 16, 2018, 8:00 PM MDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
161
WUUS53 KLBF 170109
SVRLBF
NEC031-161-170200-
/O.NEW.KLBF.SV.W.0192.180717T0109Z-180717T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
709 PM MDT MON JUL 16 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Central Sheridan County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 708 PM MDT, severe thunderstorms were located along a line
extending from 13 miles south of Hay Springs to 17 miles southeast
of Rushville to 24 miles north of Ashby, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Diamond Lake, Big Hill, Billys Lake, Whitman Road crossing the
North Branch of the Middle Loup River, Smith Lake State Wildlife
Management Area, Intersection of Highway 61 and Survey Valley Road
and Argo Hill.
This includes the following highways...
Highway 250 between mile markers 18 and 36.
Highway 61 between mile markers 174 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
4227 10213 4229 10274 4231 10275 4244 10275
4244 10277 4254 10278
TIME...MOT...LOC 0108Z 318DEG 16KT 4250 10275 4249 10229 4237 10185
HAIL...1.00IN
WIND...60MPH
$$
CDC2 follow-up statements
320
WWUS53 KLBF 170139
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
739 PM MDT MON JUL 16 2018
NEC031-161-170200-
/O.CON.KLBF.SV.W.0192.000000T0000Z-180717T0200Z/
Cherry NE-Sheridan NE-
739 PM MDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN CHERRY AND CENTRAL SHERIDAN COUNTIES...
At 739 PM MDT, severe thunderstorms were located along a line
extending from 13 miles northeast of Wild Horse Butte to 22 miles
north of Ellsworth to 17 miles north of Hyannis, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Diamond Lake, Big Hill, Billys Lake, Whitman Road crossing the North
Branch of the Middle Loup River, Smith Lake State Wildlife Management
Area, Intersection of Highway 61 and Survey Valley Road and Argo
Hill.
This includes the following highways...
Highway 250 between mile markers 18 and 36.
Highway 61 between mile markers 174 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
4227 10213 4229 10274 4231 10275 4244 10275
4244 10277 4254 10278
TIME...MOT...LOC 0139Z 326DEG 17KT 4238 10264 4237 10218 4225 10174
HAIL...1.00IN
WIND...60MPH
$$
Taylor433
WWUS53 KLBF 170159
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
759 PM MDT MON JUL 16 2018
NEC031-161-170208-
/O.EXP.KLBF.SV.W.0192.000000T0000Z-180717T0200Z/
Cherry NE-Sheridan NE-
759 PM MDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 800 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
4227 10213 4229 10274 4231 10275 4244 10275
4244 10277 4254 10278
TIME...MOT...LOC 0158Z 318DEG 16KT 4232 10256 4231 10211 4219 10167
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:13 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 16, 5:13 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 613 PM CDT Mon Jul 16 2018 .SYNOPSIS... Issued at 346 PM CDT Mon Jul 16 2018 H5 analysis from this morning had high pressure anchored over the southern tip of Nevada with a secondary high noted over the sern CONUS. Active flow continued across the northern tier of states and southern Canada this morning. A closed low was noted over western Ontario with a nice 50KT jet streak extending from northern Minnesota into northern Quebec. Upstream of this feature and associated trough of low pressure, a tandem of shortwaves were noted. The first over swrn Idaho and a second off the southern Oregon coast. At the surface, weak high pressure was present over northeastern Nebraska this afternoon. A weak stationary front extended across the panhandle with southerly winds west of this feature and calm or light easterly winds east of this feature. Skies were partly cloudy and temperatures as of 3 PM CDT ranged from 82 at Ainsworth to 89 at North Platte. && .SHORT TERM...(This evening through Tuesday) Issued at 346 PM CDT Mon Jul 16 2018 Tonight and Tuesday...Precipitation chances and the severe threat are the main forecast challenges over the next 24 hours. The shortwave disturbance, currently over southern Idaho will track into Wyoming late this afternoon, emerging onto the Wyoming plains early this evening. Convection is expected to initiate in advance of this feature and track east, then southeast into the low level jet overnight. The latest NAM12 and GFS, as well as the WARW develop a robust MCS over the northern panhandle, tracking this south into swrn Nebraska overnight. Model timing has been in decent agreement between the GFS and NAM12 solutions which favor a "late show". However, the WARW and HREF ensembles develop convection across the Black Hills, forcing this into the nwrn CWA late this afternoon into the early evening hours. If convection were to fire early on, it would be more discrete in nature with large hail and winds being the main threats. This is supported by very steep mid level lapse rates and deep layer shear of 35 to 40 KTS. Later in the evening as convection morphs into a MCS, winds and heavy rain will be the main threats. The concern with heavy rain lies with fcst PWATS which are north of 1.5 inches in advance of the expected convection. On Tuesday, precipitation will linger in the southern and eastern forecast area during the morning hours, with drying conds developing in the afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 346 PM CDT Mon Jul 16 2018 Tuesday night through Thursday...A second, stronger disturbance, will track across southern Montana and northern Wyoming Tuesday afternoon. This feature will approach eastern Wyoming and the Nebraska panhandle early Tuesday evening. As the disturbance approaches a surface trough of low pressure, located in eastern Wyoming/Nebraska Panhandle Tuesday evening, showers and thunderstorms will develop. Once again, storms will track east and southeast into the nose of the low level jet. Rich low level moisture, with PWATS in excess of 1.5 inches will be present across western and north central Nebraska Tuesday night. This will facilitate the threat for heavy rain. Since timing will be mainly during the late evening and overnight hours, not real confident about the threat for widespread severe storms Tuesday night. Precipitation will linger in the eastern forecast area Wednesday morning before pushing out by midday. The upper level shortwave trough, will slowly track across the Dakotas on Wednesday. Showers and thunderstorms will be possible in advance of this feature, Wednesday afternoon into early Wednesday evening across the eastern half of the forecast area. Good subsidence will develop behind the exiting H5 wave with dry conditions expected late Wednesday night into Thursday. Thursday night through Monday...The upper level disturbance will drift east and deepen as it approaches the southern Great Lakes late in the week. This will allow ridging across the western CONUS to amplify Friday through Saturday night. Warmer temperatures and dry conditions are expected with highs reaching the upper 80s/lower 90s for Friday and Saturday. An upper level trough will ride across southwestern into south central Canada Saturday night into Monday. This will lead to an increased threat for showers and thunderstorms Saturday night into Monday. Will keep pops fairly low ATTM as the main forcing will be focused over the Dakotas. The upper level trough will force a cold front through the forecast area Sunday night with highs falling off to the lower to middle 80s for Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Jul 16 2018 Thunderstorms are expected to become widespread this evening and move south-southeast, generally affecting all of western and most of north central Nebraska. Storm activity should exit southwest Nebraska around 12z-14z Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:13 PM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 313 PM CDT Mon Jul 16 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 313 PM CDT Mon Jul 16 2018 /213 PM MDT Mon Jul 16 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong to severe thunderstorms will move into northwest Nebraska late this evening, generally after 9 PM MDT. Some storms will be capable of producing large hail, strong winds, and very heavy rain. The storms will spread southeast across the Sandhills and southwest Nebraska overnight, where the primary threats are damaging wind and heavy rain. Frequent cloud to ground lightning will accompany any thunderstorm. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorm chances continue into Tuesday and Wednesday. A severe storm capable of producing hail and strong winds cannot be ruled out, however the primary threats are prolonged heavy rainfall and frequent lightning. Additional thunderstorms are possible Saturday and Sunday nights. Stay tuned to later forecasts regarding severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and tonight, primarily for areas west of Highway 83. Any severe weather or rainfall report is appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Local storm report, Jul 16, 6:08 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 4 N GORDON 42.86N 102.20W
07/16/2018 E0.88 INCH SHERIDAN NE AMATEUR RADIO
PEA TO NICKEL SIZE HAIL AND VERY HEAVY RAIN WITH
VISIBILITY AROUND 100 FEET.
0615 PM TSTM WND GST GORDON 42.81N 102.20W
07/16/2018 M76.00 MPH SHERIDAN NE AWOS
SUSTAIN AT 54MPH
0642 PM TSTM WND GST 6 SE GORDON 42.74N 102.12W
07/16/2018 E70.00 MPH SHERIDAN NE PUBLIC
ESTIMATED 70 MPH WIND GUSTS WITH STORM. POWER IS OUT.
0656 PM HAIL 5 WSW RUSHVILLE 42.69N 102.56W
07/16/2018 M1.00 INCH SHERIDAN NE PUBLIC
PEA TO QUARTER SIZE HAIL, LOTS OF RAIN.
0704 PM HAIL VALENTINE 42.87N 100.55W
07/16/2018 E1.00 INCH CHERRY NE TRAINED SPOTTER
0704 PM TSTM WND DMG VALENTINE 42.87N 100.55W
07/16/2018 CHERRY NE TRAINED SPOTTER
A 1 TO 2 FOOT DIAMETER TREE BLOWN OVER IN TOWN.
0704 PM TSTM WND GST VALENTINE 42.87N 100.55W
07/16/2018 M60.00 MPH CHERRY NE TRAINED SPOTTER
&&
CCOLELocal storm report, Jul 16, 6:12 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST VALENTINE 42.87N 100.55W
07/16/2018 M74 MPH CHERRY NE ASOS
&&
CCOLESpecial weather statement, Jul 16, 6:33 PM MDT, 36 minutes before
Special Weather Statement National Weather Service North Platte NE 633 PM MDT MON JUL 16 2018 NEZ004-170115- Sheridan NE- 633 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY UNTIL 715 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near Hay Springs, moving south at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hay Springs, Highway 250 crossing the Niobrara River, Intersection of Highway 87 and Antelope Road and Walgren Lake State Recreation Area. This includes the following highways... Highway 20 between mile markers 79 and 81. Highway 250 between mile markers 28 and 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4268 10277 4270 10246 4243 10237 4244 10277 TIME...MOT...LOC 0032Z 355DEG 8KT 4262 10258 CDC
Local storm report, Jul 16, 6:36 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG GORDON 42.81N 102.20W
07/16/2018 SHERIDAN NE PUBLIC
THREE LARGE TREES DOWN IN TOWN FROM STRONG WINDS
&&
THORNELocal storm report, Jul 16, 6:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG VALENTINE 42.87N 100.55W
07/16/2018 CHERRY NE TRAINED SPOTTER
REPORT OF A 14 INCH TREE SPLIT IN HALF. REPORTS OF POWER
OUTAGES WITH DOWNED POWER POLES.
&&
THORNELocal storm report, Jul 16, 6:56 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 1W VALENTINE 42.88N 100.56W
07/16/2018 M59 MPH CHERRY NE MESONET
MESONET STATION E3958, VALENTINE 1W.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jul 16, 6:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 47 min |
| Jul 16, 6:33 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 16, 6:58 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 47 min |
| Jul 16, 7:46 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 44 min |
| Jul 16, 8:01 PM MDT | Special Weather Statement | LBF | Grant | 44 min |
| Jul 16, 8:40 PM MDT | Special Weather Statement | LBF | Grant | 50 min |
| Jul 16, 9:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker | 40 min |
| Jul 16, 9:19 PM MDT | Special Weather Statement | LBF | Thomas | 41 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | LBF | Arthur, Hooker | 47 min |
| Jul 16, 9:53 PM MDT | Special Weather Statement | LBF | Thomas | 52 min |
| Jul 16, 10:01 PM MDT | Special Weather Statement | LBF | Thomas | 44 min |
| Jul 16, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Cherry, Thomas | 44 min |
| Jul 16, 10:34 PM MDT | Special Weather Statement | LBF | Keith | 41 min |
| Jul 16, 10:41 PM MDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 49 min |
| Jul 16, 10:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 48 min |
| Jul 16, 10:59 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
| Jul 16, 11:18 PM MDT | Special Weather Statement | LBF | Logan | 42 min |
| Jul 16, 11:24 PM MDT | Special Weather Statement | LBF | Perkins | 51 min |
| Jul 16, 11:35 PM MDT | Special Weather Statement | LBF | Logan | 40 min |
| Jul 16, 11:51 PM MDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jul 17, 12:13 AM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| Jul 17, 12:26 AM MDT | Areal Flood Advisory | LBF | Lincoln | 88 min |
| Jul 17, 12:46 AM MDT | Areal Flood Advisory | LBF | Boyd, Holt | 3 hr |
| Jul 17, 12:52 AM MDT | Flash Flood Warning | LBF | Boyd, Holt | 3 hr |
| Jul 17, 1:01 AM MDT | Flash Flood Warning | LBF | Boyd | 3 hr |
| Jul 17, 1:15 AM MDT | Areal Flood Advisory | LBF | Chase, Hayes, Lincoln, Perkins | 3 hr |
| Jul 17, 1:10 PM MDT | Flash Flood Watch | LBF | Sheridan | 14 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.